• Users Online: 72
  • Print this page
  • Email this page
CASE REPORT
Year : 2013  |  Volume : 4  |  Issue : 1  |  Page : 47-52

Case studies involving bilateral lower limb lymphoedema following pentazocine abuse in sickle cell disease patients


Department of Haematology and Blood Transfusion, University of Benin Teaching Hospital, Benin City, Nigeria

Correspondence Address:
O E Iheanacho
Department of Haematology and Blood Transfusion, University of Benin Teaching Hospital, P. M. B. 1111, Benin
Nigeria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Get Permissions

Get Permissions

Background: Lymphoedema which results from lymphatic obstruction can cause significant morbidity in affected individuals. Pentazocine injection has several complications including skin ulceration, scaring and fibrous myopathy and these may predispose to lymphoedema. Sickle cell disease (SCD) being a condition characterized by chronic pain tends to provide a background for frequent pentazocine injection or abuse, and this could in turn be accompanied by other complications. Reports of lymphoedema as a remote complication of repeated pentazocine injection are scarce and efforts must be made to prevent this vicious sequel. This case series highlights Nigerian SCD patients who developed bilateral lower limb lymphoedema following prolonged self administration of pentazocine injection. Setting: University of Benin Teaching Hospital, Benin City, Edo state. Subjects: Three cases of bilateral lower limb lymphoedema following pentazocine abuse in SCD patients. Clinical Findings: The patients all had prolonged self injection of pentazocine. Examination revealed bilateral lower limb lymphoedema. The diagnoses were made largely from clinical evidence and multidisciplinary management instituted for the cases. Conclusion: Preventive and proactive measures must be taken to forestall this apparently increasing complication of pentazocine injection. Such intervention will include minimizing the use of parenteral pentazocine. A high index of suspicion for intramuscular pentazocine abuse is required when dealing with young SCD patients who develop lymphoedema of the extremities.


[PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed604    
    Printed34    
    Emailed0    
    PDF Downloaded64    
    Comments [Add]    

Recommend this journal